Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 152, NWS Morristown, TN

August 8, 2014Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2014, 5:18 PM CDT for Sequatchie County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2014, 5:18 PM CDT (22:18 UTC)
Expired
Aug 8, 2014, 5:48 PM CDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Sequatchie County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:20 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI AUG 8 2014

.SHORT TERM (TONIGHT AND SATURDAY)...SURFACE WARM FRONT EXTENDS NE
THROUGH SOUTHEAST TN AND CONTINUES THROUGH N MIDDLE TN. A SHORT WAVE
WILL MOVE SLOWLY INTO MIDDLE TN THROUGH THE PERIOD. SURFACE LOW
PRESSURE WILL ACCOMPANY THE FRONT. WARM AND MOST AIRMASS IN PLACE.
PWAT VALUES NEAR 2.00 AND DEEP WARM CLOUD LAYER WILL MAKE CONDITIONS
FOR HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE. TIMING AND
PLACEMENT OF EXTENDED PERIODS OF RAINFALL REMAIN UNCERTAIN WITH
RELATIVELY WEAK SYNOPTIC FEATURES. MOST FAVORABLE AREAS ARE ACROSS
NE TN AND SW VA MAINLY DUE TO STORM MOTION AND LOCATION NORTH OF
WARM FRONTAL BOUNDARY. TEMPERATURES WILL BE CONFINED INSIDE CLIMO
DUE TO DEEP MOISTURE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...OVERALL...LONGTERM
PERIOD STILL LOOKS FAIRLY WET WITH MAX TEMPS SEVERAL DEGREES BELOW
GUIDANCE DUE TO CLOUD COVER AND RAIN. AS WITH YESTERDAY...MODELS
STILL LOOK TO BE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN.
DRIER AIR STILL PROGGED TO RETURN BY WEDNESDAY NIGHT INTO THURSDAY.

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING TO START THE PERIOD ON
SATURDAY NIGHT AS AN UPPER LEVEL SHORTWAVE CONTINUES MOVING THROUGH.
INGREDIENTS STILL IN PLACE TO WHERE WILL HAVE TO CONTINUE TO MONITOR
THE POTENTIAL FOR A FLOODING THREAT DURING THIS TIME. IT REALLY
DEPENDS ON HOW MUCH PRECIP ACTUALLY FALLS THROUGH THE REST OF THE
DAY TODAY (FRIDAY) AND UP UNTIL THE START OF THE LONGTERM.
ALSO...WITHOUT A DISTINCT FOCUSING MECHANISM IN PLACE...IT IS VERY
DIFFICULT TO PINPOINT WHICH AREAS WILL SEE THE GREATEST RAINFALL
SINCE THE SHOWERS AND STORMS ARE MORE SCATTERED IN NATURE. UPPER
LEVEL SHORTWAVE STILL MOVING THROUGH ON SUNDAY. SO FROM SATURDAY
NIGHT THROUGH SUNDAY...SEVERAL ROUNDS OF SHOWERS AND STORMS SHOULD
CONTINUE AS SOUNDINGS ARE STILL VERY SATURATED WITH ELEVATED PWS
RANGING FROM NEAR 1.75 TO 2 INCHES. PRECIP EFFICIENCY DURING THIS
TIME WILL REMAIN HIGH DUE TO WARM LAYER DEPTHS REMAINING BETWEEN 11
AND 12K FEET ALONG WITH MARGINAL CAPE AND WEAK SHEAR.

SUNDAY NIGHT INTO EARLY MONDAY ANOTHER SHORTWAVE ADVANCES DOWN OUT
OF THE NW. THIS ADVANCING WAVE WILL HELP TO PUSH THIS SLOW MOVING
LOW OFF TO OUR NE. FOR THIS REASON...IT LOOKS LIKE THERE SHOULD BE A
BREAK IN THE PRECIP FROM SUNDAY NIGHT THROUGH EARLY MONDAY WHILE
IN BETWEEN THESE TWO FEATURES. BY MONDAY AFTERNOON MODELS SHOW NEW
CONVECTION AND SHOWERS DEVELOPING WITH THE ARRIVAL OF THE
AFOREMENTIONED SHORTWAVE. THIS ACTIVITY SHOULD PERSIST INTO THE
OVERNIGHT HOURS OF MONDAY AND EARLY TUESDAY MORNING.

THEN WE MAY HAVE YET ANOTHER BREAK IN PRECIP FROM LATE TUESDAY
MORNING THROUGH AFTERNOON AS SOMEWHAT DRIER AIR STARTS TO WORK ITS
WAY IN...BUT THEN WE HAVE THE WEAK COLD FRONT TO DEAL WITH. THE
FRONT BEGINS TO MOVE IN BY TUESDAY EVENING INTO
WEDNESDAY...ISOLATED SHOWERS AND STORMS ARE EXPECTED WITH THE
ARRIVAL OF THE FRONT. WILL CONTINUE ISOLATED SHOWERS AND STORMS ON
WEDNESDAY AS THE FRONT CONTINUES TO PUSH THROUGH THE AREA.

FINALLY BY THURSDAY...AND MORE SO ON FRIDAY...DRIER AIR LOOKS TO
FILTER IN BEHIND THE FRONT WITH A DRY END TO THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  87  72  87 /  60  70  60  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  85  70  85 /  70  80  60  60
OAK RIDGE, TN                       69  85  70  85 /  70  70  60  60
TRI CITIES AIRPORT, TN              66  82  67  82 /  80  80  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/SR
Hazardous weather outlook, Aug 8, 2:36 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT FRI AUG 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
136 PM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOME LOCALLY HEAVY RAINFALL MAY DEVELOP BY THIS EVENING...MAINLY
IN THE MOUNTAINS ALONG THE TENNESSEE AND NORTH CAROLINA LINE...BUT
ALSO OVER THE HIGHER TERRAIN AREAS OF NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.

SOME LOCALIZED FLOODING IS POSSBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PERIODS OF HEAVY RAINFALL ARE POSSIBLE SATURDAY DUE TO A SLOW
MOVING STORM SYSTEM. LOCALIZED HEAVY AREAS OF RAIN COULD PRODUCE
UP TO 2 INCHES OF RAIN BY SUNDAY MORNING...WHICH MAY CAUSE AREA
CREEKS AND STREAMS TO RISE DURING THIS TIME AND MAY ALSO CAUSE
PONDING OF WATER ACROSS LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR FLOODING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:05 AM CDTAreal Flood AdvisoryMRXMonroe, Polk3 hr
Aug 8, 4:39 PM CDTSevere Thunderstorm WarningMRXMarion66 min
Aug 8, 5:47 PM CDTSpecial Weather StatementMRXHamilton, Marion58 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.